Alert archive / New Mexico / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 191, NWS Midland/Odessa, TX

June 29, 2006Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 29, 2006, 5:57 PM MDT for Lea County, New Mexico. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2006, 5:57 PM MDT (23:57 UTC)
Expired
Jun 29, 2006, 6:45 PM MDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 118 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 6:00 PM MDTHAIL 0.88S Hobbs, NMIN SOUTH HOBBS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 12.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2006-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2006-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1737 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 292358
SVRMAF
NMC025-300045-
/O.NEW.KMAF.SV.W.0191.060629T2357Z-060630T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
557 PM MDT THU JUN 29 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 645 PM MDT

* AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR   
  HOBBS. THE STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  HOBBS...
  NADINE

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3250 10323 3252 10307 3276 10307 3276 10324

$$
2 follow-up statements
000 
WWUS54 KMAF 300021
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
717 PM CDT THU JUN 29 2006

NMC025-300045-
/O.CON.KMAF.SV.W.0191.000000T0000Z-060630T0045Z/
LEA NM-
617 PM MDT THU JUN 29 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR EAST CENTRAL LEA COUNTY...

AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
NADINE AND MONUMENT. THIS STORM WAS NEARLY STATIONARY.

REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. 

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...LOCALIZED FLOODING
IS POSSIBLE WITH THIS STORM. MOTORISTS SHOULD REMAIN CAUTIOUS AND 
BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING
AND LOSS OF VEHICLE CONTROL.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3250 10323 3252 10307 3276 10307 3276 10324

$$
000 
WWUS54 KMAF 300041
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
740 PM CDT THU JUN 29 2006

NMC025-300050-
/O.EXP.KMAF.SV.W.0191.000000T0000Z-060630T0045Z/
LEA NM-
640 PM MDT THU JUN 29 2006

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LEA COUNTY
EXPIRES AT 645 PM MDT...

AT 640 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL
BE ALLOWED TO EXPIRE.

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED...PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS...WITH LOCALIZED FLOODING POSSIBLE.
MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER 
IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3250 10323 3252 10307 3276 10307 3276 10324

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 1:32 PM MDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 29, 1:32 PM MDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
232 PM CDT THU JUN 29 2006

.SHORT TERM...
CURRENT WATER VAPOR IMAGERY INDICATES THAT MID LEVEL MOISTURE IS
ERODING IN THE SOUTHERN PORTIONS OF THE CWA AND INCREASING IN THE
NORTHEASTERN PART OF THE CWA. AN ISOLATED THUNDERSTORM HAS
ALREADY POPPED UP OVER THE DAVIS MOUNTAINS AT THIS TIME. EXPECT
ISOLATED SHOWERS AND THUNDERSTORMS TO CONTINUE TO DEVELOP OVER
THE DAVIS MOUNTAINS AND BIG BEND REGIONS THROUGHOUT THE REMAINDER
OF THE AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL REMAIN
BELOW SEVERE THRESHOLDS AND MOST LIKELY PRODUCE LIGHT TO MODERATE
RAINFALL AND POSSIBLY SOME GUSTY WINDS. INDICATED SLIGHT CHANCE
POPS IN THE WESTERN LOW ROLLING PLAINS THIS EVENING. LEFT THUNDER
OUT OF THIS AREA BECAUSE WHILE THERE/S GOOD MOISTURE CONVERGENCE
AND ENOUGH INSTABILITY TO START A SHOWER...INSTABILITY IS NOT
GREAT /LI/S BETWEEN 0 AND -1/. ADJUSTED SKY GRIDS A BIT TO
ACCOUNT FOR THE MID LEVEL MOISTURE IN THE NORTHEASTERN PORTIONS
OF THE CWA... OTHERWISE...GRIDS LOOKED GOOD.

.LONG TERM...
THE UPPER FLOW PATTERN IS FORECAST TO UNDERGO SOME
DEAMPLIFICATION OVER THE NEXT FEW DAYS BEFORE ANOTHER ROUND OF
AMPLIFICATION BEGINS EARLY NEXT WEEK. THE GFS HAS BEEN CONSISTENT
IN DEVELOPING A WEAK SHORTWAVE TROUGH OVER THE UPPER TEXAS COAST
BY EARLY SATURDAY AND MIGRATING THIS WEAKNESS WESTWARD BENEATH
THE UPPER LEVEL SUBTROPICAL RIDGE. THIS UPPER SHORTWAVE
TROUGH...COLD CORE AND THUS NOT AN EASTERLY WAVE AS EASTERLY
WAVES ARE WARM CORE SYSTEMS AND WEAKEN WITH HEIGHT...IS FORECAST
TO STRENGTHEN A BIT EARLY NEXT WEEK BEFORE TAKING UP RESIDENCE
OVER THE BIG BEND. AN ABUNDANCE IN LOW AND MID LEVEL MOISTURE
WILL ALSO ACCOMPANY THIS FEATURE AS PRECIPITABLE WATER VALUES
CLIMB ABOVE 3CM OVER THE EASTERN HALF OF THE CWFA. WE EXPECT TO
SEE A SLIGHT DROP-OFF IN PRECIP CHANCES TOMORROW AND SATURDAY...
THEN AN INCREASE IN PRECIP CHANCES OVER MAINLY THE SOUTHERN HALF
OF THE CWFA BEGINNING SUNDAY AND CONTINUING THROUGH THE MIDDLE OF
NEXT WEEK AS THE EFFECTS OF THE RETROGRADING UPPER SHORTWAVE
TROUGH ARE FELT. HAVE STAYED ON THE CONSERVATIVE SIDE FOR POP AND
QPF HERE AS THE OPERATIONAL GFS MAY BE OVERSTATING THE AMOUNT OF
PRECIP GENERATED BY THIS SYSTEM. OTHERWISE WE CAN EXPECT
TEMPERATURES TO REMAIN NEAR SEASONABLE NORMS THROUGH THE END OF
NEXT WEEK.

HAVE STAYED CLOSE TO A BLEND OF THE GFS AND GFS ENSEMBLE FOR
TEMPERATURES THROUGH THE END OF THE EXTENDED. THE WRF LOOKS LIKE
A GOOD SOLUTION FOR WINDS AND DEWPOINT FORECASTS THROUGH SATURDAY
AFTER MAKING THE USUAL DOWNWARD ADJUSTMENTS TO DEWPOINTS OUT
WEST. THEREAFTER THE GFS LOOKS REASONABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              68  96  68  95 /  10   0  10   0
CARLSBAD NM                64  95  65  96 /  20  10  10   0
DRYDEN TX                  68  93  67  92 /  20  10  10  10
FORT STOCKTON TX           67  93  66  93 /  30  10  10   0
GUADALUPE PASS TX          63  90  64  90 /  20  10  10  10
HOBBS NM                   65  94  65  95 /  10   0  10   0
MARFA TX                   55  86  56  87 /  30  10  20  10
MIDLAND INTL AIRPORT TX    66  94  67  94 /  10  10  10   0
ODESSA TX                  65  94  67  95 /  10  10  10   0
WINK TX                    68  97  68  99 /  20  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

74/70
Hazardous weather outlook, Jun 29, 12:05 PM MDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
105 PM CDT THU JUN 29 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
105 PM CDT THU JUN 29 2006 /1205 PM MDT THU JUN 29 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT OVER
MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE BEST
CHANCES FOR THUNDERSTORMS WILL BE OVER THE DAVIS MOUNTAINS
NORTH ACROSS THE GUADALUPE MOUNTAINS AND ADJACENT PLAINS.
WIND GUSTS TO 40 MPH...BRIEF HEAVY RAIN...AND DEADLY CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 29, 5:49 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
649 PM CDT THU JUN 29 2006

NMZ033-300045-
CENTRAL LEA COUNTY-
549 PM MDT THU JUN 29 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL LEA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER NADINE AT 549 PM MDT. THE
STORM WAS NEARLY STATIONARY.

STRONG WINDS...HEAVY RAIN...AND SMALL HAIL ARE POSSIBLE THROUGH 630
PM MDT.

PEOPLE IN EAST CENTRAL LEA COUNTY...INCLUDING THE CITY OF HOBBS...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.